Alert archive / Montana / Special Weather Statements in 2012
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 8, 2012, 3:33 PM MDT for Lewis and Clark County, Montana. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2012, 3:33 PM MDT (21:33 UTC)
- Expired
- Aug 8, 2012, 4:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Great Falls, MT
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 59 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 3:54 PM MDT | TSTM WND GST 64 | 17 Sw Simms, MT | 64 MPH WIND GUST AT THE DOT SENSOR NEAR BOWMANS CORNER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5172 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
997 WWUS85 KTFX 082133 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 333 PM MDT WED AUG 8 2012 MTZ012-014-048-049-082230- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 333 PM MDT WED AUG 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK... SOUTHERN TETON AND WESTERN CASCADE COUNTIES UNTIL 430 PM MDT... AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF LINCOLN...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SIMMS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4767 11202 4740 11158 4696 11249 4709 11266 TIME...MOT...LOC 2131Z 229DEG 31KT 4709 11246 $$ NL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:15 PM MDT, 18 minutes earlier.
Area forecast discussion, Aug 8, 3:15 PM MDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 315 PM MDT WED AUG 8 2012 .DISCUSSION... TONIGHT THROUGH FRIDAY...A STRONG UPPER RIDGE OVER CENTRAL MONTANA WILL MOVE EAST THIS EVENING WITH SOUTHWEST FLOW THE REMAINDER OF THE PERIOD. EMBEDDED IN THIS FLOW WILL BE A SERIES OF WEATHER DISTURBANCES WHICH COMBINED WITH AN UNSTABLE AIRMASS WILL LEAD TO ISOLATED TO SCATTERED THUNDERSTORMS. FOR TONIGHT A WEAK COLD FRONT WILL GRADUALLY MOVE EAST THROUGH THE AREA AND AIDE IN THE DEVELOPMENT OF THE PRECIPITATION. IN THE WAKE OF THE COLD FRONT TEMPERATURES THURSDAY WILL BE ABOUT 5 TO 10 DEGREES COOLER IN THE NORTH AND 0 TO 5 DEGREES COOLER IN THE SOUTH. BLANK FRIDAY NIGHT THROUGH WEDNESDAY...THE LARGE SCALE UPPER LEVEL RIDGE CENTERED OVER THE FOUR CORNERS REGION WILL CONTINUE TO DOMINATE THE WEATHER PATTERN THROUGH THE LONG TERM PERIOD. HOWEVER THE ECMWF LATE PERIOD SOLUTIONS CONTINUES TO SHOW A POTENTIAL PATTERN CHANGE WITH AN UPPER LEVEL TROUGH MOVING OVER THE ROCKY MOUNTAINS AND INTO SOUTHWEST AND CENTRAL MONTANA BY THE MIDDLE OF NEXT WEEK. UNTIL THEN...THE PATTERN REMAINS RELATIVELY UNCHANGED WITH NEAR ZONAL FLOW ALOFT AS WEAK SHORTWAVE TROUGHS MOVES ACROSS THE AREA. SOME WEAK POCKETS OF MONSOONAL MOISTURE WILL CONTINUE TO MOVE UP THE SPINE OF THE ROCKY MOUNTAINS AS WELL AND COULD CAUSE SOME SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE EXTEND. WILL CONTINUE TO KEEP POPS SLIGHTLY LOWER THAN CLIMATOLOGICAL AVERAGES...MAINLY DUE TO THE WEAK PRESENCE OF MONSOONAL MOISTURE...WHILE TEMPERATURES REMAIN ABOVE SEASONAL AVERAGES DUE TO THE STRONG RIDGE THAT IS EXPECTED TO REMAIN IN PLACE THROUGH THE BULK OF THE EXTENDED. CONTINUE TO HAVE RELATIVELY LOW CONFIDENCE IS THE PATTERN CHANGE AT THE END OF THE PERIOD...MAINLY DUE TO THE LACK OF CONSISTENCY BETWEEN SUBSEQUENT MODEL RUNS...WILL CONTINUE TO KEEP POPS LOW FOR NOW...AND WILL UPDATE AS MORE MODEL RUNS INCREASE CONFIDENCE IN A TREND. SUK && .AVIATION... UPDATED 1805Z. VFR CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST 18Z THURSDAY. A DISTURBANCE ALOFT WITH ASSOCIATED MID/HI LEVEL MOISTURE ALONG A WEAK COLD FRONT WILL MOVE NORTHEAST ACROSS WESTERN/CENTRAL MONTANA FROM 20Z UNTIL AROUND 09Z. ISOLATED TO SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP OVER THE MOUNTAINS IN SOUTHWEST MONTANA BY 23Z...AND SOME MAY MOVE AS FAR NORTH AS KGTF AND KLWT. HOWEVER...THE UPPER LEVEL RIDGE AXIS OVER CENTRAL MONTANA WILL LIKELY LIMIT DEVELOPMENT IN THE KGTF AND KLWT AREAS. ANY OVERALL THUNDERSTORM DEVELOPMENT WILL THEN DECREASE FROM THE WEST BETWEEN 02Z AND 09Z AS THE COLD FRONT MOVES THROUGH THE AREA AND SHIFTS BREEZY SOUTHERLY/EASTERLY WINDS MORE WESTERLY. COULSTON && .FIRE WEATHER... A RED FLAG WARNING WILL CONTINUE IN EFFECT FOR EASTERN JUDITH BASIN AND FERGUS COUNTIES THROUGH 10 PM WEDNESDAY EVENING. THIS IS A RESULT OF GUSTY SOUTHEAST WINDS AND LOW RELATIVE HUMIDITIES. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AT LEAST THROUGH FRIDAY. THE THUNDERSTORMS WILL LIKELY BE A MIX OF WET AND DRY TYPES. LOCAL GUSTY WINDS CAN NOT BE RULED OUT. OTHERWISE LOW RELATIVE HUMIDITIES IN THE 10 TO 15 PCT RANGE WILL OCCUR THURSDAY WITH RELATIVE HUMIDITIES IN THE 15 TO 20 PCT RANGE FRIDAY. WINDS WILL GENERALLY BE LESS THAN 10 MPH. TEMPERATURES WILL NOT BE QUITE SO HOT THURSDAY AND FRIDAY. IN A NUTSHELL OTHER THAN THE CURRENT RED FLAG WARNING..CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... GTF 62 93 59 91 / 20 10 20 30 CTB 56 87 54 88 / 10 10 10 20 HLN 62 96 60 91 / 30 10 20 30 BZN 54 95 53 90 / 30 20 30 30 WEY 45 86 44 80 / 20 30 30 30 DLN 54 92 53 86 / 30 20 20 30 HVR 63 92 59 92 / 30 10 20 30 LWT 59 89 57 86 / 20 20 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FERGUS...JUDITH BASIN. RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BEAVERHEAD... JEFFERSON...MADISON. && SHORT TERM...BLANK LONG TERM...COULSTON AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 3:23 PM MDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 323 PM MDT WED AUG 8 2012 MTZ008-015-055-092130- BEAVERHEAD-MADISON-GALLATIN- 323 PM MDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON MDT TODAY UNTIL 9 PM MDT THIS EVENING FOR PORTIONS OF SOUTHWEST MONTANA...FOR SCATTERED HIGH BASED THUNDERSTORMS WITH GUSTY ERRATIC WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ050-051-092130- JUDITH BASIN-FERGUS- 323 PM MDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR NORTH OF JUDITH GAP IN JUDITH BASIN AND FERGUS COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009>014-044>049-052>054-092130- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JEFFERSON-BROADWATER-MEAGHER- 323 PM MDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON MDT TODAY UNTIL 9 PM MDT THIS EVENING FOR PORTIONS OF SOUTHWEST MONTANA...FOR SCATTERED HIGH BASED THUNDERSTORMS WITH GUSTY ERRATIC WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 8, 1:09 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
109 PM MDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM NON-TSTM WND GST HOBSON 47.00N 109.87W
08/08/2012 M54 MPH JUDITH BASIN MT TRAINED SPOTTER
54 MPH WIND GUST MEASURED IN HOBSON.
&&
NJLSpecial weather statement, Aug 8, 3:33 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 333 PM MDT WED AUG 8 2012 MTZ012-014-048-049-082230- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 333 PM MDT WED AUG 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK... SOUTHERN TETON AND WESTERN CASCADE COUNTIES UNTIL 430 PM MDT... AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF LINCOLN...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SIMMS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4767 11202 4740 11158 4696 11249 4709 11266 TIME...MOT...LOC 2131Z 229DEG 31KT 4709 11246 NL
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:04 PM MDT | Red Flag Warning | TFX | Cascade, Chouteau, Fergus, Judith Basin, Meagher | 8 hr |
| Aug 8, 4:41 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 68 min |
| Aug 8, 5:31 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 89 min |
Nearby
Special Weather Statements in Montana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.